Share
Explore BrainMass

HIV Medication

A patient has recently been diagnosed as positive for Human Immunodeficiency Virus (HIV). The patient is unsure whether the medication regimen prescribed is actually helping. The patient complains of several side-effects and is especially upset because he or she was asymptomatic before beginning treatment. How would you respond? What information about the progression of HIV/AIDS could you provide that will aid in the patient in sticking to the treatment regimen?

Solution Preview

You should first tell the patient that it is common for patients to experience side effects after first starting medications for HIV. Many of these side-effects are short term and will go away after a few weeks on the medication. Examples of such short-term side effects include tiredness, nausea and vomiting, diarrhea, headaches, fevers, and muscle pains. You should also carefully question the patient about her side effects to ensure that they are not life-threatening (e.g. signs of an allergic reaction such as swelling of the face, lips, or tongue). You should also counsel the patient on these life-threatening side effects, so they can be aware of when they might need emergent medical care (NIH, 2013).

Depending on what side effects the patient is ...

Solution Summary

Many patients experience side effects when first starting on medications for HIV. Many of these side effects are short term and the patient should be counseled about these before starting the medications. If the side effects become unbearable, the provider should change the patient's medication regimen to encourage adherence.

$2.19